03282017Headline:

Charlottesville, Virginia

HomeVirginiaCharlottesville

Email Greg Webb Greg Webb on LinkedIn Greg Webb on Facebook
Greg Webb
Greg Webb
Attorney • (800) 451-1288

FDA Issues Warning About Azithromycin (Z-pack) and Heart Arrhythmias

Comments Off

When Americans experience symptoms indicating infection and inflammation, such as in sinusitis, bronchitis or worse, they frequently see their physicians who often prescribe azithromycin. The antibiotic is commonly provided by pharmacies to patients in the form of the well known “Z-pack” or the brand antibiotic Zithromax™. I have taken Z-packs several times over the years for sinus infections, with great success. It is an effective antibiotic for a number of ailments.

But, it turns out, not everyone can or should take azithromycin. It is the latest antibiotic to come under serious scrutiny by the U.S. Food and Drug Administration (FDA) because some serious side effects have come to light which merit new contraindications. An article by John Gever, Senior Editor, in MedPage Today, March 12, 2013, notes that “Patients with certain risk factors may be subject to life-threatening cardiac arrhythmias when taking azithromycin,” the FDA has just announced. Some of the risk factors FDA points to, in the drug safety notice on their website, include prolonged QT syndrome (a group of disorders which increase the risk of sudden death due to abnormal heartbeat), bradycardia (very slow heart beat), and low blood levels of magnesium or potassium.

Research published in the New England Journal of Medicine last May noted that there was a greater risk of cardiovascular death in patients taking azithromycin as opposed to amoxicillin or no antibiotics at all. (MedPageToday, 3/12/13) The FDA will require the warnings-and-precautions portion of the antibiotic’s label to carry a stronger warning and include the major risk factors of QT prolongation and polymorphic ventricular tachycardia (VT) (the latter may be known best by the French term, “Torsades de Pointes”).

The FDA is now advising physicians and other healthcare professionals to take into consideration “the risk of fatal heart rhythms with azithromycin when considering treatment options,” especially for patients already experiencing, or who are at risk for, cardiac events. (MedPageToday, 3/12/13) The latter, of course, does not apply to most, but to those to whom it does, this could be the difference between life and death.